May 1984

Fatal Hepatitis Associated With Ketoconazole Therapy

Author Affiliations

From the Divisions of Hepatology (Dr Simmons) and Infectious Disease (Dr Ruskin), Department of Internal Medicine (Drs Duarte and Chow), Kaiser-Permanente Medical Care Program of Southern California, Los Angeles.

Arch Intern Med. 1984;144(5):1069-1070. doi:10.1001/archinte.1984.00350170237037

• A 67-year-old woman receiving ketoconazole, 200 mg daily for two months, had progressive jaundice, anorexia, and malaise develop. She had greatly elevated liver enzyme levels on hospital admission, and she died as a result of rapidly progressive liver failure. Histologic findings at autopsy disclosed acute hepatic necrosis. There was no clinical or serologic evidence of viral hepatitis. It is suggested that ketoconazole therapy was a causal factor in this case of fatal hepatic failure.

(Arch Intern Med 1984;144:1069-1070)